Alert archive / South Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 7, NWS Charleston, SC

April 23, 1997Allendale County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Apr 23, 1997, 12:57 AM EDT for Allendale County, South Carolina. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 23, 1997, 12:57 AM EDT (04:57 UTC)
Expired
Apr 23, 1997, 2:00 AM EDT
In force
63 min
Issued by
NWS Charleston, SC
Area
Whole counties

County Allendale County, SC

The radar

The Charleston,SC radar (KCLX), 47 km from the middle of the area, began a volume at 05:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 23, 1:45 AM EDTThunderstorm Wind 50Allendale, SC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 22, 9:00 PM EDTTornado WatchSPC4 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 5.0 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 1997-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 885 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 1997-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
885 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
1589 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

375 
WUUS1 KCHS 230458 RRA
SVRCHS
SCC005-230600-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
1257 AM EDT WED APR 23 1997
 
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  200 AM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN  SOUTH CAROLINA
 
   ...ALLENDALE COUNTY
 
A SEVERE THUNDERSTORM WAS DETECTED ON RADAR ENTERING THE WESTERN PORTION
OF ALLENDALE COUNTY...MOVING EAST AT 50 MPH.
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A
STRONG BUILDING.  DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...
AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.
STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING.  REMAIN CALM BUT BE ALERT TO
RAPIDLY CHANGING WEATHER CONDITIONS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 2:22 PM EDT, 10 hours 35 minutes earlier.

Area forecast discussion, Apr 22, 2:22 PM EDT, 10 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
215 PM EDT TUE APR 22 1997

NOTHING SO FAR ERLY THIS AFTN AS FAR AS CONV ANYWHERE NEAR CWA. SAT PIX
AND OBS SHOWING GOOD DEVLPMNT CNTRL MS. ONE AREA OF LO PRES WL CONT TO
MOVE E OF CSTL RGN AS SYS CONTS TO STRENGTHEN TO OUR W. MODELS IN
DECENT AGREEMENT WITH STRENGTH AND PLACEMENT OF FTRES...PUT LO JUST TO
THE NE OF CSTL CWA BY 36 HR AND TRAILING COLD FRONT IN THE CSTL WATERS
BY 00Z THU. LEFT EXIT RGN OF UPR JET NR CST BY 12 WED AS WELL AS STRONG
UVV.

CAE...CTC...JUST RCVD SFD. NUMBERS AND POPS LUK JUST FINE HERE. DIDN'T
EXPLICITLY SAY...BUT ANY THOUGHTS ON HEADLINING POTENTIAL SVR ESP
BEGINNING THE OVERNIGHT HOURS?...WITH POTENTIAL STILL THERE THROUGH
EARLY MORNING. WILL SEND THIS AS IS...RUNNING LATE AGAIN. SORRY.

MJR

Nearby

Severe Thunderstorm Warnings in South Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.